Acute Dystonia Versus Neuroleptic Malignant Syndrome Without Fever in an Eight-Year-Old Child

Rita Sridaran, Chadd Nesbit

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal complication of the use of certain medications. It is being seen more often in the pediatric population because of the increasing use of both typical and atypical antipsychotics in children. Rapid recognition of NMS is important to emergency physicians because timely treatment can be life saving. Acute dystonia is also a well-known and more common adverse effect of certain types of antipsychotics, more commonly seen with the typical antipsychotics versus the atypical antipsychotics. We describe a case of a pediatric patient who developed an acute dystonic reaction versus NMS soon after starting aripiprazole. We compare this case with the other documented cases of acute dystonia and NMS after initiating aripiprazole in the pediatric population.

Original languageEnglish (US)
Pages (from-to)38-40
Number of pages3
JournalPediatric Emergency Care
Volume33
Issue number1
DOIs
StatePublished - Jan 1 2017

Fingerprint

Neuroleptic Malignant Syndrome
Dystonia
Antipsychotic Agents
Fever
Pediatrics
Population
Emergencies
Physicians
Aripiprazole

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Cite this

@article{f2017760760e439f9f475aa4c5346d0f,
title = "Acute Dystonia Versus Neuroleptic Malignant Syndrome Without Fever in an Eight-Year-Old Child",
abstract = "Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal complication of the use of certain medications. It is being seen more often in the pediatric population because of the increasing use of both typical and atypical antipsychotics in children. Rapid recognition of NMS is important to emergency physicians because timely treatment can be life saving. Acute dystonia is also a well-known and more common adverse effect of certain types of antipsychotics, more commonly seen with the typical antipsychotics versus the atypical antipsychotics. We describe a case of a pediatric patient who developed an acute dystonic reaction versus NMS soon after starting aripiprazole. We compare this case with the other documented cases of acute dystonia and NMS after initiating aripiprazole in the pediatric population.",
author = "Rita Sridaran and Chadd Nesbit",
year = "2017",
month = "1",
day = "1",
doi = "10.1097/PEC.0000000000001000",
language = "English (US)",
volume = "33",
pages = "38--40",
journal = "Pediatric Emergency Care",
issn = "0749-5161",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

Acute Dystonia Versus Neuroleptic Malignant Syndrome Without Fever in an Eight-Year-Old Child. / Sridaran, Rita; Nesbit, Chadd.

In: Pediatric Emergency Care, Vol. 33, No. 1, 01.01.2017, p. 38-40.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Acute Dystonia Versus Neuroleptic Malignant Syndrome Without Fever in an Eight-Year-Old Child

AU - Sridaran, Rita

AU - Nesbit, Chadd

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal complication of the use of certain medications. It is being seen more often in the pediatric population because of the increasing use of both typical and atypical antipsychotics in children. Rapid recognition of NMS is important to emergency physicians because timely treatment can be life saving. Acute dystonia is also a well-known and more common adverse effect of certain types of antipsychotics, more commonly seen with the typical antipsychotics versus the atypical antipsychotics. We describe a case of a pediatric patient who developed an acute dystonic reaction versus NMS soon after starting aripiprazole. We compare this case with the other documented cases of acute dystonia and NMS after initiating aripiprazole in the pediatric population.

AB - Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal complication of the use of certain medications. It is being seen more often in the pediatric population because of the increasing use of both typical and atypical antipsychotics in children. Rapid recognition of NMS is important to emergency physicians because timely treatment can be life saving. Acute dystonia is also a well-known and more common adverse effect of certain types of antipsychotics, more commonly seen with the typical antipsychotics versus the atypical antipsychotics. We describe a case of a pediatric patient who developed an acute dystonic reaction versus NMS soon after starting aripiprazole. We compare this case with the other documented cases of acute dystonia and NMS after initiating aripiprazole in the pediatric population.

UR - http://www.scopus.com/inward/record.url?scp=85010021965&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85010021965&partnerID=8YFLogxK

U2 - 10.1097/PEC.0000000000001000

DO - 10.1097/PEC.0000000000001000

M3 - Article

VL - 33

SP - 38

EP - 40

JO - Pediatric Emergency Care

JF - Pediatric Emergency Care

SN - 0749-5161

IS - 1

ER -